Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
tornadochaser

tretinoin and spider veins

Recommended Posts

Hello people

This is my first post here because I have switch from Dan's regimen (it completely cleared me up) to retin-a micro to help with scaring. So hello to every one.

Here is my question: I have read on a derm web site that tretinoin causes the formation of spider veins (on the face obviously!). I am predispose genetically to the formation of spider veins (I have a couple around my nose) and now I am a bite scared about this information.

I find it strange because I have been on retin-a micro 0.1% for a couple of weeks now (I LOVE IT!) and the already existing spider veins seem to be less noticeable...

Anyone ever heard anything about this topic or experienced spider veins related issues while on tretinoin?

Thank you in advance.

Link to post
Share on other sites

Hmm, I was on RAM for awhile, and am now on Tazorac. I haven't seen any extra spider veins on my face, but I'm not sure that I would be prone to them anyway.

Sorry I can't be of more assistance, but someone here probably has the answer you're looking for.

Link to post
Share on other sites

I remember reading the retinoid products are bad for people prone to spider veins. Can't recall exactly why though. Perhaps because it thins the outer layers of skin? Retinoid use can lead to skin that is less tolerant to sun exposure (which is a major cause of spider veins). Or perhaps it has something to do with an inflammatory response to the retinoids?

Link to post
Share on other sites

After doing some research here is what I found that causes spider veins:

Sunburn, heat, pressure on the face, injury, smoking, or repeated irritation or inflammation from irritating skin-care ingredients can increase the occurrence of spider veins. Avoid these and you can reduce the appearance of these veins, as well as their formation.

Perhaps because one of the side effect is increasing skin sensitivity to sun plus it's inflammatory properties could be responsible for the formation of spider veins?

Link to post
Share on other sites

Spider veins are those little veins people get along their nose and cheeks (alcoholics get them really bad sometimes, as can people with rosecea). They are sometimes referred to as "broken capillaries".

Preventing reoccurance of spider veins is why I am not using the differin around my nose every night. I don't get many breakouts there now that I am using mandelic, so I'd rather not tempt fate at this point! Although the veins are a pretty easy fix if they aren't too extensive.

Link to post
Share on other sites

thanks :D . do people who drink alcohole the only people who get them

Hey, are you calling me a drunk? :wacko:

No - alcoholics aren't the only ones. People of european background with fair skin are most prone to these - since the skin of light skinned people is actually thinner than that of dark skinned people (this is the reason people with lighter skin get wrinkles earlier than people with dark skin). The thinner skin is more prone to damage from the sun, and cumulative sun damage can cause the spider veins to appear.

People with rosacea can also get these - I think its somehow related to an inflammatory problem in the skin.

Link to post
Share on other sites
Guest Grow_To_Overthrow

i read that retinoids make spider veins less noticable because they thicken the skin.

Retinoids thin out the skin, therefore you will notice increased vascularity. That's why these veins are more likely to appear.

Link to post
Share on other sites

i read that retinoids make spider veins less noticable because they thicken the skin.

Retinoids thin out the skin, therefore you will notice increased vascularity. That's why these veins are more likely to appear.

Actually, retinoids thin the epidermis (upper layer of skin) and thicken the dermis (lower layer).

But I am not sure what effect they have on spider veins.

Link to post
Share on other sites
Guest Grow_To_Overthrow

i read that retinoids make spider veins less noticable because they thicken the skin.

Retinoids thin out the skin, therefore you will notice increased vascularity. That's why these veins are more likely to appear.

Actually, retinoids thin the epidermis (upper layer of skin) and thicken the dermis (lower layer).

But I am not sure what effect they have on spider veins.

From what i've read recently, the Capillaries are very close to the Epidermis (upper layer of skin), housed near the Papillary.

What i was suggesting is that the thinning effect of Retinoids increases Vascularity as the layer directly above the Capillaries is the Epidermis. My understanding is that they're actually another part of the Epidermis, just underneath the initial cells. If you thin out the outermost level of the skins structure, you would think it logical to assume that the next layer of the skins structure will become increasingly visible. Especially given the pigment of blood filled tubes.

I understand that the Dermis is thickened, that's due to Collage building right?? It doesn't have alot to do with this though, does it!? :think:

Link to post
Share on other sites

[i understand that the Dermis is thickened, that's due to Collage building right?? It doesn't have alot to do with this though, does it!? :think:

Apparently not.

I was clarifying the seeming contradiction in the two quoted posts. People are frequently confused as to whether retinoids thin or thicken the skin.

Link to post
Share on other sites
Guest Grow_To_Overthrow

[i understand that the Dermis is thickened, that's due to Collage building right?? It doesn't have alot to do with this though, does it!? :think:

Apparently not.

I was clarifying the seeming contradiction in the two quoted posts. People are frequently confused as to whether retinoids thin or thicken the skin.

:think: I get the feeling you're pissed off?

Link to post
Share on other sites

[i understand that the Dermis is thickened, that's due to Collage building right?? It doesn't have alot to do with this though, does it!? :think:

Apparently not.

I was clarifying the seeming contradiction in the two quoted posts. People are frequently confused as to whether retinoids thin or thicken the skin.

:think: I get the feeling you're pissed off?

Nope, just tired.

Link to post
Share on other sites
Guest Grow_To_Overthrow

[i understand that the Dermis is thickened, that's due to Collage building right?? It doesn't have alot to do with this though, does it!? :think:

Apparently not.

I was clarifying the seeming contradiction in the two quoted posts. People are frequently confused as to whether retinoids thin or thicken the skin.

:think: I get the feeling you're pissed off?

Nope, just tired.

Okay. Well i hope you get some rest soon, nobody likes a grouch! :razz:

Link to post
Share on other sites

[i understand that the Dermis is thickened, that's due to Collage building right?? It doesn't have alot to do with this though, does it!? :think:

Apparently not.

I was clarifying the seeming contradiction in the two quoted posts. People are frequently confused as to whether retinoids thin or thicken the skin.

:think: I get the feeling you're pissed off?

Nope, just tired.

Okay. Well i hope you get some rest soon, nobody likes a grouch! :razz:

James, be nice.

Link to post
Share on other sites

i wanna share my experiences using retonoic acid, actually small amount (less than recomendation) of RA makes my facial skin very sensitive to uv (only feel little bit itchy on the same night when i use it).. one night, i try to use it as much as recommendation amount.. but in the next day i found that my face feel stinging and burning that i never feel before.. i suggest it because of sun exposure.. i stop using all product, just moisturize and re apply sunscreen.. even i cant wash my face with mild cleanser because it still sting my face.after 2 days, my face still feel less sting and burning..

 

but i realize that on stinging area, i can find a spider vein formation.. insuggest it caused by sun damage.. anyone have some idea?

Link to post
Share on other sites
On 6/11/2006 at 12:36 PM, Guest Grow_To_Overthrow said:

 

:think: I get the feeling you're pissed off? 

Wow you sure know how to intimidate your way through a convo lol? So what if he/she was pissed because you have no idea what you’re talking about? 

This is a very common misconception. [Edited link out]

This family of drugs increase skin thickness (both dermis and epidermis).

Perhaps you’re referring to the very top layer  (Stratum corneum. Not epidermis) which is primarily a collection of dead cells that are not part of the healthy/ageless epidermis nor contribute to the overall perceived thickness of the skin. 
 

I suspect that this issue occurred due to increased skin sensitivity to sunlight and other irritants, which is very likely to occur as a side effect also. 
 

Now to the OP: whichever the explanation is, please talk to your dermatologist or pharmacist if you’re seeing these side effects. Not a bunch of people from the internet (myself included). 

Edited by Ishayat
Edited link out
Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×